Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Green Bay, WI

July 8, 2020Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 8, 2020, 11:16 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 11:16 PM CDT (04:16 UTC)
Expired
Jul 9, 2020, 12:00 AM CDT
In force
44 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 179 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 11:50 PM CDTTSTM WND DMGMinocqua, WITREES DOWN IN TOWN. ALSO HOUSE FIRE DUE TO LIGHTNING STRIKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS53 KGRB 090416
SVRGRB
WIC085-125-090500-
/O.NEW.KGRB.SV.W.0029.200709T0416Z-200709T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1116 PM CDT Wed Jul 8 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Vilas County in north central Wisconsin...
  Western Oneida County in north central Wisconsin...

* Until midnight CDT.

* At 1115 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Wakefield to Park Falls, moving
  southeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lac Du Flambeau, Boulder Junction, Winchester, Border Lakes Natural
  Area, Squirrel Lake, Johnson Lake Barrens Natural Area, Willow
  Lake, Rainbow Flowage, Willow Reservoir and Rice Creek Natural
  Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4615 8918 4555 8977 4556 9004 4598 9004
      4599 8993 4630 8993
TIME...MOT...LOC 0415Z 298DEG 48KT 4638 8999 4594 9044 

HAIL...<.75IN
WIND...60MPH
 
$$

MPC
3 follow-up statements
479 
WWUS53 KGRB 090430
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1130 PM CDT Wed Jul 8 2020

WIC085-125-090500-
/O.CON.KGRB.SV.W.0029.000000T0000Z-200709T0500Z/
Vilas WI-Oneida WI-
1130 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR VILAS AND WESTERN ONEIDA COUNTIES...

At 1130 PM CDT, severe thunderstorms were located along a line
extending from near Border Lakes Natural Area to 11 miles east of
Fifield, moving southeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Border Lakes Natural
Area, Squirrel Lake, Johnson Lake Barrens Natural Area, Willow Lake,
Rainbow Flowage, Willow Reservoir and Rice Creek Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4615 8918 4555 8977 4556 9004 4598 9004
      4599 8993 4630 8993
TIME...MOT...LOC 0430Z 298DEG 48KT 4629 8974 4585 9019 

HAIL...<.75IN
WIND...60MPH
 
$$

MPC
338 
WWUS53 KGRB 090441
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1141 PM CDT Wed Jul 8 2020

WIC085-125-090500-
/O.CON.KGRB.SV.W.0029.000000T0000Z-200709T0500Z/
Vilas WI-Oneida WI-
1141 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR VILAS AND WESTERN ONEIDA COUNTIES...

At 1141 PM CDT, severe thunderstorms were located along a line
extending from near Border Lakes Natural Area to near Willow Lake,
moving southeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Border Lakes Natural
Area, Squirrel Lake, Johnson Lake Barrens Natural Area, Willow Lake,
Rainbow Flowage, Willow Reservoir and Rice Creek Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4615 8918 4555 8977 4556 9004 4598 9004
      4599 8993 4630 8993
TIME...MOT...LOC 0441Z 298DEG 48KT 4624 8960 4580 9005 

HAIL...0.88IN
WIND...60MPH
 
$$

MPC
574 
WWUS53 KGRB 090456
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1156 PM CDT Wed Jul 8 2020

WIC085-125-090505-
/O.EXP.KGRB.SV.W.0029.000000T0000Z-200709T0500Z/
Vilas WI-Oneida WI-
1156 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR VILAS AND WESTERN ONEIDA
COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds greater than 40 mph are still possible with these 
thunderstorms.

LAT...LON 4615 8918 4555 8977 4556 9004 4598 9004
      4599 8993 4630 8993
TIME...MOT...LOC 0455Z 298DEG 48KT 4616 8940 4572 8985 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:16 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 8, 7:16 PM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Green Bay WI
716 PM CDT Wed Jul 8 2020

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 310 PM CDT Wed Jul 8 2020

The MCS that formed over Minnesota last night
dissipated as it moved into northcentral Wisconsin this afternoon.
It was able to produce wind gusts to 40 mph over northwest
Marathon county. Middle and high clouds from that system held
temperatures down for part of the day, so it did not get quite as
hot as expected in the north. There is a chance of a shower or
thunderstorm this afternoon or evening along a lake or bay breeze
or outflow boundary, but do not expected much.

Another convective system may form across northeast Minnesota or
western Upper Michigan later this evening, and move south across
Wisconsin late tonight. If it does it may slow the formation of
thunderstorms ahead of a cold front late in the day Thursday.
CAPE values of 2000 to 3000 J/KG are possible if we have sunny
skies. Shear seems sufficient to get some severe storms in the
late afternoon and evening. Freezing levels and LCL heights are
rather high, so the main threat seems to be strong winds and very
heavy rain. Heat indices in the low to mid 90s are likely in most
places.

.LONG TERM...Thursday Night Through Wednesday
Issued at 310 PM CDT Wed Jul 8 2020

The main focus of the long term will be the ongoing thunderstorm
potential Thursday night into Friday, the small drop in
temperatures over the weekend, and the slow return of heat,
humidity, and storms next week

Thursday night into Friday...Large scale ascent associated with
increasing positive vorticity advection will support convective
development in the evening hours of Thursday into Friday night.
Any ongoing convection from the afternoon will likely sustain
itself into the evening. As diurnally driven instability starts to
dissipated, the storms will gradually weaken, but an isolated
severe threat remains present. Shear remains weak during this
time, so the threat will be mainly limited to heavy rain and high
winds. Behind the system, northwesterly flow will bring in some
cooler and less humid conditions for Friday and Friday night, with
minimal additional rain chances to start the weekend.

Rest of the forecast...Summer like convection continues to be in
the forecast through the weekend and into next week. Diurnal
instability and several weak shortwaves will create additional
shower and storm chances for the region throughout the period,
much as we had the past week or so. Kept with general guidance for
now, as confidence on timing and location remains low.
Temperatures and dewpoints will begin to rise next week again, as
winds once again shift to the southwest.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 714 PM CDT Wed Jul 8 2020

Deep convection associated with an upper-level disturbance and
frontal boundary has been steadily developing across central MN
ENE to far NW Wisconsin early this evening. Various short-term
model guidance is not in very good agreement on how this
convection will evolve during the evening and overnight, thus
confidence with respect to where and when thunderstorms will
impact TAF sites during the current forecast period is low.

Best guess is convection will gradually sag southeast and weaken
somewhat before it impacts RHI TAF site sometime around 06-08 UTC,
then perhaps impact AUW and GRB TAF sites after 08 UTC. Before
convection weakens, could be a few surface wind gusts to 30-35 kts
with MVFR conditions, primarily impacting RHI and areas north of
I29. Convection is expected to weaken toward daybreak with VFR
conditions returning briefly, before more widespread thunderstorm
activity develops across much of the forecast area during the
afternoon, bringing MVFR cigs and vsbys and perhaps a few
isolated wind gusts in excess of 35 kts, roughly between about 20
and 24 UTC Thursday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Uhlmann
AVIATION.......ESB
Hazardous weather outlook, Jul 8, 2:55 PM CDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
255 PM CDT Wed Jul 8 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
255 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms may form over Upper Michigan this evening and move
south across northern and central Wisconsin overnight. There is a
marginal risk of severe storms over northcentral Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Hot and humid weather will continue Thursday with heat indices in
the low to mid 90s in most places.

There is a slight risk of severe storms on Thursday, especially
over central and east central Wisconsin. The strongest storms
will be capable of producing damaging winds, torrential rainfall
and hail. Be sure to monitor later forecasts for more detailed
information.

Thunderstorms will be possible at times from Friday through the
weekend, but the risk of severe weather looks low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

LMZ521-522-541>543-092000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
255 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight. Any storms may
pose a risk to boaters.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Scattered thunderstorms are expected at times from Thursday through
the weekend. Any thunderstorms that develop will pose a hazard to
boaters on the lake and bay.

RDM/Uhlmann

In the hours before

Special weather statement, Jul 8, 8:58 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Green Bay WI
858 PM CDT Wed Jul 8 2020

WIZ005-010>012-090400-
Vilas-Oneida-Forest-Florence-
858 PM CDT Wed Jul 8 2020

...THUNDERSTORMS APPROACHING NORTH CENTRAL WISCONSIN LATE THIS
EVENING...

Strong thunderstorms located across northwest Wisconsin at 900 PM
will continue to move east towards north central Wisconsin during
the next one to two hours. Storms are expected to reach western
Vilas County between 10:00 and 10:30 PM. Additional thunderstorms
may develop across the Wisconsin and Upper Michigan border. These
storms may be capable of producing damaging wind gusts, heavy
rainfall, penny sized hail, and frequent cloud to ground
lightning. Have a way to receive warning messages should one be
issued for your location.

KLJ

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:56 PM CDTSevere Thunderstorm WarningGRBVilas64 min
Jul 9, 12:01 AM CDTSpecial Weather StatementGRBOneida59 min
Jul 9, 12:47 AM CDTSpecial Weather StatementGRBFlorence58 min
Jul 9, 1:03 AM CDTSevere Thunderstorm WarningGRBFlorence, Marinette42 min
Jul 9, 1:30 AM CDTSpecial Weather StatementGRBMarinette60 min
Jul 9, 2:24 AM CDTSpecial Marine WarningGRB2 hr
Jul 9, 7:23 AM CDTSpecial Weather StatementGRBLanglade, Marathon, Wood97 min
Jul 9, 8:32 AM CDTSpecial Weather StatementGRBLanglade28 min
Jul 9, 8:36 AM CDTSpecial Weather StatementGRBPortage39 min
Jul 9, 12:00 PM CDTSpecial Weather StatementGRBOutagamie45 min
Jul 9, 12:11 PM CDTFlood WatchGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marathon and 9 more16 hr
Jul 9, 12:19 PM CDTSpecial Weather StatementGRBBrown41 min
Jul 9, 1:18 PM CDTSpecial Weather StatementGRBCalumet27 min
Jul 9, 1:58 PM CDTSpecial Weather StatementGRBWinnebago62 min
Jul 9, 2:54 PM CDTSpecial Weather StatementGRBCalumet, Winnebago51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.